Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 178, NWS Jackson, KY

June 7, 2011Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 7, 2011, 5:35 PM EDT for Pike County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2011, 5:35 PM EDT (21:35 UTC)
Expired
Jun 7, 2011, 6:15 PM EDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, KY

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS53 KJKL 072135
SVRJKL
KYC195-072215-
/O.NEW.KJKL.SV.W.0178.110607T2135Z-110607T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
535 PM EDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 615 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUDDY...OR 5 MILES SOUTH OF WILLIAMSON...AND MOVING SOUTH AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCANDREWS...KIMPER AND COLEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3745 8216 3746 8243 3768 8241 3768 8230
      3767 8229 3767 8227 3766 8224 3763 8221
      3764 8219 3764 8218
TIME...MOT...LOC 2135Z 002DEG 10KT 3759 8230
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
2 follow-up statements
782 
WWUS53 KJKL 072148
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
548 PM EDT TUE JUN 7 2011

KYC195-072215-
/O.CON.KJKL.SV.W.0178.000000T0000Z-110607T2215Z/
PIKE KY-
548 PM EDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PIKE
COUNTY UNTIL 615 PM EDT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MCANDREWS...OR 8 MILES SOUTH OF WILLIAMSON...MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIMPER AND COLEMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3745 8216 3746 8243 3763 8241 3765 8232
      3764 8228 3765 8223 3763 8221 3764 8219
      3764 8218
TIME...MOT...LOC 2148Z 002DEG 10KT 3755 8230
WIND...HAIL 60MPH 1.00IN

$$


GEOGERIAN
731 
WWUS53 KJKL 072208
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
608 PM EDT TUE JUN 7 2011

KYC195-072219-
/O.EXP.KJKL.SV.W.0178.000000T0000Z-110607T2215Z/
PIKE KY-
608 PM EDT TUE JUN 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY WILL
EXPIRE AT 615 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3745 8216 3746 8243 3763 8241 3765 8232
      3764 8228 3765 8223 3763 8221 3764 8219
      3764 8218
TIME...MOT...LOC 2209Z 002DEG 10KT 3749 8230

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:42 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 7, 3:42 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT TUE JUN 7 2011

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/

A PERSISTENT SYNOPTIC PATTERN STILL EXPECTED THROUGH THURSDAY OF THIS
WEEK. A LARGE RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE TO BE THE
DOMINANT WEATHER FEATURE INFLUENCING THE WEATHER OF EASTERN KENTUCKY
FOR THE NEXT FEW DAYS. ANOTHER RIDGE OF HIGH PRESSURE ANCHORED OFF
THE SOUTHEASTERN COAST OF THE UNITED STATES WILL ALSO REINFORCE THE
UPPER RIDGE AT LEAST WEDNESDAY NIGHT. ALL OF THE SHORT TERM FORECAST
MODELS WERE IN GOOD AGREEMENT ON THIS SO THE NAM12 WAS USED FOR THE
FIRST FEW DAYS OF THE FORECAST. ALL THAT BEING SAID...THE PATTERN
WILL REMAIN CONDUCIVE TO WELL ABOVE NORMAL TEMPERATURES THROUGH OUT
THE PERIOD. HIGHS WILL TOP OUT IN THE LOWER 90S THROUGH THURSDAY
ACROSS THE ENTIRE AREA....WITH NEAR RECORD VALUES AT SOME LOCATIONS.
WITH DEW POINTS ALSO REMAINING IN THE MID TO UPPER 60S...HEAT INDEX
VALUES WILL APPROACH 100 DEGREES AT TIMES...ESPECIALLY ON WEDNESDAY.
A BREAK IN THE ACTION MAY FINALLY COME ON THURSDAY AND THURSDAY
NIGHT...AS THE AFOREMENTIONED RIDGING FINALLY STARTS TO BREAK DOWN.
THE NORTHERN AND EASTERN COUNTIES OF THE FORECAST AREA COULD SEE
ISOLATED TO SCATTERED SHOWERS AND STORMS FROM THURSDAY MORNING
THROUGH EARLY THURSDAY EVENING. WITH NO MAJOR BOUNDARIES FORECAST TO
MOVE ACROSS THE AREA THIS WEEK...ANY CONVECTIVE ACTIVITY WILL MOST
LIKELY BE DIURNALLY DRIVEN.

CURRENTLY KEEPING AN EYE ON A LARGE COMPLEX OF THUNDERSTORMS AS THEY
DIVE SOUTH ACROSS OHIO AND WEST VIRGINIA. IT LOOKS LIKE SOME OF THESE
STORMS MIGHT HOLD TOGETHER LONG ENOUGH TO CLIP SOME OF THE EASTERN
COUNTIES OF THE JKL FORECAST AREA...SO THE GRIDS HAVE BEEN UPDATED
FROM 19Z THROUGH 22 OR 23Z TO ACCOUNT FOR THESE STORMS. IT LOOKS LIKE
THEY WILL CONTINUE TO QUICKLY WEAKEN AS THEY MOVE THIS WAY AND SHOULD
BE EITHER OUT OF THE AREA OR DISSIPATED ALMOST COMPLETELY BY 0Z.

CLEAR SKIES AND CALM WINDS DURING THE OVERNIGHT PERIODS WILL CONTINUE
TO SET THE STAGE FOR WELL DEFINED RIDGE VALLEY TEMPERATURE SPLITS AND
VALLEY FOG. WITH BOTH OF THESE HAVING OCCURRED THE PAST FEW
NIGHTS...USED PERSISTENCE AND CONTINUED THE TREND FOR TONIGHT AND
TOMORROW NIGHT. WITH CONDITIONS CONTINUING TO DRY OUT AT THE
SURFACE...EXPECT THAT THE FOG WILL NOT BE QUITE AS EXTENSIVE OR DENSE
THE NEXT TWO NIGHTS AS IT WAS THE PREVIOUS COUPLE OF NIGHTS.

.LONG TERM.../FRIDAY THROUGH TUESDAY/...UPDATED

THE UPPER RIDGE WHICH HAS BEEN SO PERSISTENT IS EXPECTED TO HAVE
BROKEN DOWN BY THE START OF THE PERIOD...WITH THE FORECAST AREA
RESIDING AT THE SOUTHERN EDGE OF ZONAL WESTERLIES ALOFT...WITH A
STALLED SURFACE BOUNDARY OVER NORTHERN KY. THIS SETUP WOULD BE
FAVORABLE FOR PERIODIC CONVECTION. HOWEVER...FEATURES TO TRIGGER
CONVECTION ARE TOO SMALL AND WEAK TO DEFINITIVELY TIME IT IN THE
FORECAST. HAVE USED LOW CHANCE POPS ON FRIDAY AND SLIGHT CHANCE ON
FRIDAY NIGHT OWING TO A TYPICAL DIURNAL TREND.

MODELS AGREE ON A LOW PRESSURE SYSTEM CROSSING THE GREAT LAKES
SENDING A COLD FRONT TOWARD US ON SATURDAY AND INTO THE FORECAST
AREA ON SATURDAY NIGHT. HAVE FOLLOWED THE MEXMOS GUIDANCE FOR LOW
CHANCE POPS DURING THIS TIME FRAME. AFTER THIS...THE MODELS ARE NOT
AS CONSISTENT HANDLING THE FRONTAL ADVANCEMENT. THE ECMWF AND GEM
TAKE THE FRONT SOUTH OF THE FORECAST AREA ON SUNDAY WITH DRIER AIR
ARRIVING TO START THE WEEK. MEANWHILE...THE GFS PICTURE IS MORE
MUDDLED...WITH THE FRONT BECOMING MORE DIFFUSE AS IT TRIES TO
PASS...AND LESS INFILTRATION OF DRIER AIR INTO THE FORECAST AREA. THE
OVERALL TREND IN THE ECMWF HAS BEEN FOR A DEEPER UPPER TROUGH IN THE
NE CONUS EARLY IN THE WEEK. UNTIL THE 12Z RUN...THE GFS ALSO SHOWED
SIGNS OF THE SAME THING. FOR THE DAY SUNDAY...USED 30 PERCENT POP IN
OUR SOUTHERN COUNTIES WHICH ARE THE MOST LIKELY LOCATION TO BE
WAITING FOR ANY CHANGE IN AIR MASS YET...AND USED 20 PERCENT IN THE
NORTH. FOR SUNDAY NIGHT ON...THE GFS MOS ITSELF IS ONLY SHOWING 20
PERCENT POPS...SO THAT EVEN A COMPROMISE OF MODELS WOULD SUGGEST POPS
BELOW 20 PERCENT DURING THIS TIME FRAME AND HAVE TAKEN THAT ROUTE FOR
THE FORECAST.
&&

.AVIATION.../18Z TO 18Z/

EXPECTING MOSTLY VFR CONDITIONS THROUGH OUT THE MAJORITY OF THE TAF
PERIOD AT ALL THREE SITES. USED PRETTY MUCH A PERSISTENCE
FORECAST...AS THE CURRENT WEATHER PATTERN IS NOT EXPECTED TO CHANGE
MUCH UNTIL THURSDAY. JKL SHOULD EXPERIENCE VFR CONDITIONS DURING THE
OVERNIGHT PERIOD...AS DECREASING SURFACE MOISTURE SHOULD KEEP THE FOG
CONFINED TO THE VALLEY FLOORS AND TO AREAS NEAR LARGE BODIES OF
WATER. DID NOT GO QUITE AS PESSIMISTIC AS THIS MORNINGS OBS WITH THE
TAFS FOR LOZ AND SME. WITH CONDITIONS CONTINUING TO DRY OUT AT THE
SURFACE DUE TO UNSEASONABLY WARM WEATHER...DECIDED THAT THINGS WOULD
NOT BE QUITE AS BAD AT LOZ AND SME AS THEY WERE THIS MORNING. USED
YESTERDAYS OBS TO ESTABLISH ROUGH START TIMES FOR FOG AT LOZ AND
SME. EXPECTING FOG TO BEGIN AROUND 5Z AT LOZ AND 8Z AT SME
RESPECTIVELY. WENT WITH A PERIOD OF IFR FOG AT SME BETWEEN 9 AND 12Z
WEDNESDAY...AND LOW MVFR AT LOZ FOR ABOUT THE SAME PERIOD. BASED ON
TODAYS TEMPERATURE TRENDS AND DECREASING MOISTURE AT THE
SURFACE...THESE SEEMED LIKE REASONABLE FORECASTS FOR LOZ AND SME.
WINDS WILL REMAIN LIGHT THROUGH OUT THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...HAL
AVIATION...AR
Hazardous weather outlook, Jun 7, 4:07 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT TUE JUN 7 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-108-111-112-114>117-
082315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-WOLFE-
LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
407 PM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH SUNDAY NIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ104-106-107-109-110-113-118>120-082315-
ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
407 PM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW OF THE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY THROUGH SUNDAY NIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

In the hours before

Special weather statement, Jun 7, 4:54 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
454 PM EDT TUE JUN 7 2011

KYZ104-072130-
ELLIOTT-
454 PM EDT TUE JUN 7 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 530
PM EDT TUESDAY AFTERNOON...

   NORTHEASTERN ELLIOTT.

AT 454 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUIN...OR 9
MILES NORTHEAST OF SANDY HOOK...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BRUIN.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GEOGERIAN
Special weather statement, Jun 7, 5:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT TUE JUN 7 2011

KYZ119-120-072145-
MARTIN-PIKE-
519 PM EDT TUE JUN 7 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 545
PM EDT TUESDAY AFTERNOON...

   SOUTHEASTERN MARTIN AND
   NORTHEASTERN PIKE.

AT 519 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TURKEY
CREEK...OR NEAR WILLIAMSON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SIDNEY AROUND
530 PM EDT...FOREST HILLS AROUND 535 PM EDT...CANADA AROUND 540 PM
EDT...BELFRY AROUND 545 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GEOGERIAN
Local storm report, Jun 7, 5:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
531 PM EDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             TURKEY CREEK            37.67N 82.31W
06/07/2011  E0.75 INCH       PIKE               KY   PUBLIC

&&

GEOGERIAN

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.